Trimethoprim-Induced Hyperkalemia in a Patient with AIDS

Michael J. Choi, Pedro C. Fernandez, Asit Patnaik, Brigitte Coupaye-Gerard, Denise D'andrea, Harold Szerlip, Thomas R. Kleyman

Research output: Contribution to journalArticle

Abstract

Hyperkalemia has been reported in 16 to 21 percent of patients hospitalized with the acquired immunodeficiency syndrome (AIDS)13. Although renal failure often accompanies hyperkalemia,1,2 AIDS is associated with other abnormalities that impair renal excretion of potassium, such as adrenal insufficiency and hypoaldosteronism37. Adrenal insufficiency and hypoaldosteronism, however, are rare in patients with AIDS4,5. Hyperkalemia develops in 20 to 53 percent of patients with AIDS while they are receiving high doses of trimethoprim in combination with sulfamethoxazole or dapsone for the treatment of Pneumocystis carinii pneumonia8. We recently encountered a patient with AIDS…

Original languageEnglish (US)
Pages (from-to)703-706
Number of pages4
JournalNew England Journal of Medicine
Volume328
Issue number10
DOIs
StatePublished - Mar 11 1993

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Trimethoprim-Induced Hyperkalemia in a Patient with AIDS'. Together they form a unique fingerprint.

  • Cite this

    Choi, M. J., Fernandez, P. C., Patnaik, A., Coupaye-Gerard, B., D'andrea, D., Szerlip, H., & Kleyman, T. R. (1993). Trimethoprim-Induced Hyperkalemia in a Patient with AIDS. New England Journal of Medicine, 328(10), 703-706. https://doi.org/10.1056/NEJM199303113281006